Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Jul 9, 2021, 9:24 AM CDT for Wayne County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2021, 9:24 AM CDT (14:24 UTC)
- Expired
- Jul 9, 2021, 9:45 AM CDT
- In force
- 21 min
- Issued by
- NWS Des Moines, IA
County Wayne County, IA
The radar
The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -350 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 404 m²/s²
- 0-3 km storm-relative helicity
- 551 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
084
WWUS83 KDMX 091424
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
924 AM CDT Fri Jul 9 2021
IAZ083-084-094>096-091445-
Appanoose IA-Clarke IA-Lucas IA-Wayne IA-Decatur IA-
924 AM CDT Fri Jul 9 2021
...Gusty Winds Over Southern Iowa...
At 921 AM CDT, Doppler radar was tracking and area of showers 11
miles southwest of Chariton, moving southeast at 30 mph.
Winds in excess of 40 mph will be possible these showers and
decaying thunderstorms.
Locations impacted include...
Centerville, Corydon, Rathbun Lake, Seymour, Allerton, Humeston,
Mystic, Lineville, Garden Grove, Weldon, Derby, Promise City, Numa,
Clio, Plano, Millerton, South Lineville, Le Roy and Centerville
Municipal Airport.
LAT...LON 4088 9377 4102 9344 4068 9279 4058 9322
4058 9360
TIME...MOT...LOC 1421Z 314DEG 26KT 4090 9346
$$
FowleWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jul 9, 6:35 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 9, 6:35 AM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 635 AM CDT Fri Jul 9 2021 .DISCUSSION.../Today through Thursday/ Issued at 341 AM CDT Fri Jul 9 2021 ...Severe Weather Possible Late Today Into Tonight... The primary focus of the forecast is on convection and associated severe weather/heavy rain potential today through tonight. Currently a large swath of showers and thunderstorms has expanded roughly northwest to southeast across much of Iowa. Some of the storms were severe in western and northwestern Iowa earlier, but have faded in intensity as they moved eastward into less unstable air toward central Iowa. Additional storms are also forming in north central iowa and upstream over southwestern Minnesota. Most short-range/high-resolution model output continues fading the large southern swath this morning, while the northern swath persists a bit longer toward midday over northeastern Iowa. The degree to which the atmosphere is worked over by this morning convection, and the placement of any resulting outflow boundaries, will be of great importance this afternoon. As diurnal heating occurs today in areas southwest of the morning convection it will lead to strong destabilization by the afternoon, with an effective warm front extending out of a Great Plains surface cyclone being enhanced by the differential heating/outflow, sharpening the front somewhere over Iowa, likely in the southwest and southern portions of the state. While extreme instability may be limited to those areas, the boundary could also rebound and push northward toward central Iowa, depending on the ability of the heating/destabilization to overwhelm early-day convective overturning. Even to the northeast of the front, there will also be moderate to strong elevated instability by late afternoon, though it remains to be seen whether daytime heating will be sufficient to break the cap in that area. It is also possible that the morning convection, especially the are currently developing to the north, may just fester all day over the northeastern half of the state as indicated by some of the high- resolution model solutions. The bottom line is that the details of convective evolution remain highly uncertain for later today. However, the environment will clearly be supportive of severe weather, especially over southern Iowa/south of the effective warm front where surface-based initiation and supercell storms will be possible in the face of unseasonably impressive shear/flow fields, with all modes of severe weather possible. SPC convective outlooks convey this threat well and all interests should monitor the latest forecast updates and potential watches/warnings through the day and into tonight. As the nocturnal low-level jet redevelops tonight it may activate additional rounds of showers and thunderstorms, mainly over the southern half of Iowa, however confidence in this is even lower as such a scenario would be highly dependent on the extent and behavior of afternoon/evening storms, which could congeal into an MCS and blast south into Missouri, subsequently eating up the LLJ/inflow and limiting overnight convective reinitiation over Iowa. If additional storms do develop, they would be elevated but still able to tap into strong enough instability to support a continuing hail threat tonight. In addition, high atmospheric moisture and potential back-building/training of storms along boundaries supports a heavy rain threat and has prompted issuance of a Flash Flood Watch in our southeastern counties, as discussed further in the Hydrology section below. A broad 500 mb trough will approach from the Dakotas tonight, subsequently stalling out and closing off, but also gradually weakening, over Iowa/Missouri/Illinois through the weekend. This will support continued rain/storm chances, especially over the eastern/southeastern half of Iowa, through Sunday and perhaps into Monday. While the severe weather risk will be very low during that time, a heavy rain threat may linger and if flash flooding/heavy rainfall does occur in southern/eastern Iowa later today or tonight, those impacts could be exacerbated or prolonged by any additional rainfall. The system should finally eject eastward toward the Great Lakes around Monday, after which wester northwesterly 500 mb steering flow resumes and we should see a couple more opportunities for thunderstorms as impulses move through that flow for the remainder of the coming work week. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 635 AM CDT Fri Jul 9 2021 Multiple rounds of thunderstorms are possible during the TAF period, and confidence in timing and location is unusually low. Current showers and storms should depart the area in the next few hours, after which the most likely window for more storms is from the late afternoon into early tonight. For the 12Z TAFs have included only VCTS groups around the most likely time frame, but expect refinement of details and probably amendments later today. && .HYDROLOGY... Issued at 322 AM CDT Fri Jul 9 2021 A round of light to moderate rainfall is heading into southern and southeastern Iowa this morning. Additional thunderstorms are forecast in that area late today through tonight, and perhaps beyond into the weekend. While significant uncertainties remain regarding the timing and placement of those thunderstorms, atmospheric conditions are supportive of efficient rainfall rates from this afternoon through tonight, and back-building/training storms may also be possible. With the greatest probability of these phenomena in the south/southeast, and that area also having received heavy rainfall a week or two ago, have issued a flash flood watch to highlight the potential threat. If the storms develop/train over areas further north or west, which is possible, then the watch may need to be expanded later today. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 4 PM CDT this afternoon through Saturday morning for IAZ085-086-095>097. && DISCUSSION...Lee AVIATION...Lee HYDROLOGY...Lee
Hazardous weather outlook, Jul 9, 3:50 AM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 350 AM CDT Fri Jul 9 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>084-092>094-101100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Taylor-Ringgold-Decatur- 350 AM CDT Fri Jul 9 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast at times today through tonight. There is a potential for severe weather at times, especially over the southern half or so of Iowa from mid-afternoon through this evening when all modes of severe weather may be possible including damaging winds, very large hail, and even tornadoes. Locally heavy rainfall is also expected, especially south of Interstate 80. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic chances for thunderstorms remain in the forecast from Saturday into next week, however the threat of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, mainly across the southern half or so of Iowa. IAZ085-086-095>097-101100- Monroe-Wapello-Wayne-Appanoose-Davis- 350 AM CDT Fri Jul 9 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast at times today through tonight. There is a potential for severe weather at times, especially from mid- afternoon through this evening when all modes of severe weather will be possible including damaging winds, very large hail, and even tornadoes. Locally heavy rainfall is also expected and could lead to flash flooding by tonight. A Flash Flood Watch is in effect for the area late this afternoon into Saturday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Flash Flood Watch is in effect for the area late this afternoon into Saturday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Periodic chances for thunderstorms remain in the forecast from Saturday into next week, however the threat of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Lee
In the hours before
Local storm report, Jul 9, 8:26 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
826 AM CDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HAIL 5 SSE FONTANELLE 41.23N 94.53W
07/09/2021 E1.75 INCH ADAIR IA TRAINED SPOTTER
LARGEST STONES WERE GOLFBALL SIZED, MOSTLY
QUARTER SIZED STONES. GROUND WHITE. NO WIND.
&&
FOWLESpecial weather statement, Jul 9, 9:24 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
924 AM CDT Fri Jul 9 2021
IAZ083-084-094>096-091445-
Appanoose IA-Clarke IA-Lucas IA-Wayne IA-Decatur IA-
924 AM CDT Fri Jul 9 2021
...Gusty Winds Over Southern Iowa...
At 921 AM CDT, Doppler radar was tracking and area of showers 11
miles southwest of Chariton, moving southeast at 30 mph.
Winds in excess of 40 mph will be possible these showers and
decaying thunderstorms.
Locations impacted include...
Centerville, Corydon, Rathbun Lake, Seymour, Allerton, Humeston,
Mystic, Lineville, Garden Grove, Weldon, Derby, Promise City, Numa,
Clio, Plano, Millerton, South Lineville, Le Roy and Centerville
Municipal Airport.
LAT...LON 4088 9377 4102 9344 4068 9279 4058 9322
4058 9360
TIME...MOT...LOC 1421Z 314DEG 26KT 4090 9346
FowleThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:59 AM CDT | Flood Watch | DMX | Appanoose, Davis, Monroe, Wapello, Wayne | 13 min |
| Jul 9, 3:12 AM CDT | Flash Flood Watch | DMX | Appanoose, Clarke, Davis, Decatur, Lucas, Madison and 4 more | 30 hr |
| Jul 9, 8:09 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Union | 28 min |
| Jul 9, 12:04 PM CDT | Special Weather Statement | DMX | Webster | 26 min |
| Jul 9, 12:28 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Webster | 47 min |
| Jul 9, 1:01 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Polk, Story | 44 min |
| Jul 9, 1:27 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Madison, Polk, Story | 63 min |
| Jul 9, 2:06 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Madison, Marion, Polk, Warren | 54 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.